A Change in Medicine – Doubling Pregabalin

raphael-biscaldi-rE3kbKmLmhE-unsplash

During my visit to my doctor yesterday, he noted that I was also on Pregabalin, which reduces nerve pain … like trigeminal neuralgia.  As I’m having some fairly intense side effects from carbamazepine, he suggested we double the dose of pregabalin, which was relatively well tolerated, and subsequently reduce the dose of carbamazepine to one that is sufficient to keep the pain under relative control, but also reduces the side effects from it.

I began my doubled dose of pregabalin last night (300mg twice daily).  This morning I feel dizzy as anything but totally awesome.  I’m just lying here on the couch with my legs up on the back of the couch (a position I find most comfortable) and I am incredibly dizzy and also feeling quite euphoric.  I am definitely rambling.

I usually experience some fairly intense dizziness with pregabalin during the first 1-3 days, as well as some euphoria, and a good mood that continues on.  I know what to expect with it.  My hope is that the doubled pregabalin will allow me to reduce the tegretol from 400mg twice daily down to 200mg three times daily, or even lower!

But first, get through the dizziness and make sure the pregabalin is taking off that last bit of pain.  Then I can start adjusting.

Doubled Up on Tegretol

jake-blucker-SzNpyQMb8W4-unsplash

Adjusting to my first dose of tegretol was hard – read all about it here.  My trigeminal neuralgia has become too much to be contained on the 400mg dose (200mg twice daily), and so I attempted to increase only the morning dose, so effectively taking 600mg (400mg in the morning, 200mg in the evening).

This did not work.  I knew by day two that it would not work, when I experienced the delightful feeling of having a tooth pulled that evening.  It was not pleasant.

I have now fully doubled my dose of tegretol to 800mg daily – 400mg twice daily.  I am once again going through the adjustment symptoms, fortunately without the intense itching (so far!).  I have lost my balance.  I am hypersensitive to noise and touch.  My brain doesn’t quite operate right – I lose words with monotonous regularity, forget what I’ve done just moments before, and I can space out and stare at nothing real well.  I seem to have lost my grasp on time, as well, not that I had much of a grasp on it in the first instance.

Fortunately this amount of tegretol has had a considerable (positive) impact on my pain levels.  I’m not permanently at the dentist, hoorah!  I still have some aches around the angle of my jaw, across my zygomatic ridge, and from my temple up along my eyebrow.  That one is the worst at the moment, from my temple up along my eyebrow, and there’s not really much I can do about it other than use high value distractions.

The plus side is my doctor is referring me to a neurologist, hopefully the wait list isn’t tremendously long and I can get in promptly.  I have another appointment with him on Monday to see how we’re going with the tegretol and to discuss everything.  He’s quite concerned that there’s something impacting more than one cranial nerve, so every visit so far he’s checked my field of view and my retinas.  He never really comments on what he finds.  I’ll try to remember to ask next time.

Uni starts up again on Monday, but I’ve made the executive decision to do as much as I can from home while I’m sorting out this pain.  I am on surgery this week, so I’m going to try a novel idea of getting those adhesive heat packs you can get for period cramps and sticking it on my face.  I may have to create a barrier between my skin and the heat pack, so I’ll chat to the people at the pharmacy about that.  You get incredibly inventive when you have to be in sterile gowns for 5 hours in a cold room.  (I wear polyprops AND leggings under my scrub pants to stay warm!)

Oh yes, another side effect of the tegretol is that I lose my filter and I tend to blither.  Can you tell?

Fatigue and Lethargy

jordan-whitt-EerxztHCjM8-unsplash

So as you probably all know by now (or, if you’re a transient blog surfer, you may not know – and also, hi!) I have fibromyalgia.  I am also being treated for trigeminal neuralgia.  Jury’s out on what’s causing that, I’ve got a referral so let’s see where that takes us.

Fibromyalgia unfortunately involves chronic fatigue.  Fatigue is defined as “extreme tiredness resulting from mental or physical exertion or illness” (thanks google dictionary), but for some reason I find that word too … lively.  It’s the ‘t’ and the shortness of the word.

I actually prefer the word lethargic, and it’s defined as “a lack of energy and enthusiasm”.  While it’s an accurate description, I do indeed have a lack of energy, it doesn’t take into account the severity of that lack.  But, still, I like that word, because you can elongate the ‘e’ and the ‘a’ and it becomes a long, slow, exhausted exhale of a word, bringing to mind a sloth on a branch moving in that incredibly slow way of theirs.  It sounds how I feel, although fatigue describes it.

I was going to do things today.  I got up, I had my cuppa coffee, I took my meds (I’ve doubled my morning tegretol, as the pain from my trigeminal nerve is increasing), and I had my brekkie.  I lay around for a bit, read a bit, and then realised I was having difficulty focusing on the words.  My eyelids drooped, so I sat up and started sorting out a mindless but fun computer game to play (shield bashy bashy, sword smashy smashy).  I was just starting up when everything slowed down.  My arms weighed down with lead, my shoulders dropped, and the fatigue hit me in the face like a two handed hammer.  Oof.  It’s hard work just typing this.

I’d been improving so much with my fibromyalgia and my balancing act that I haven’t felt like this in a wee while.  Anxious and depressed and like I don’t want to do anything, sure, but not this whole body-weight drained fatigue.  I actually suspect it’s a side effect of the tegretol – I’ve found myself less able to do things lately.  Or it could be the pain from the trigeminal neuralgia fatiguing me in a shorter length of time to what I’m used to.

Regardless, I’m now going to put my feet up, put something on Netflix, and doze for the rest of the day.  When the fatigue hits, you just gotta rest.

Tegretol – Day 4

anastasiia-ostapovych-1627028-unsplash

Whoa, I have been through such a variety of side effects with Tegretol, almost a new one each day!

The first day was fine, just a bit of dizziness and loss of balance, nothing unusual.

Day two was worse, I was high and euphoric and so intensely itchy.  I was very careful not to itch anything and to only rub the areas that were itchy, but it drove me mildly insane.  The only benefit was, well … I was high.  So it bothered me, but not that much.

The itchiness began on my neck and shoulders and spread down my arms.  I couldn’t wear anything on my arms, because it went beyond itching into pain.  My legs itched, my back itched, my waist itched, even my breasts, and under them, itched!

When I lay down to nap that night, I noticed sharp stabbing pains up my arms and legs.  It wasn’t overly bad, more like the sensation of a decent sized needle, only in a larger area.  I still fell asleep.  Boy does the Tegretol help with sleep!

Day three I was high as a fucking kite, I was euphoric and joyous and I could have sat and watched the tree outside move in the wind all day.  I was dizzy, had difficulty focusing my eyes, and my balance was gone.  It was only through intense strength of will that I could walk straight.

Day four I’m still pretty high and euphoric and my balance is still out of it.  My tinnitus is louder.  My hearing is hypersensitive and I’m more reactive to sounds.  My skin is hypersensitive to texture, and even my usually comfortable clothing is a bit too much.  It would be a problem if I weren’t so chill and happy about everything.

Now one very important thing of note, if anyone is reading this blog specifically for the side effects I have been experiencing, Tegretol can induce some very serious and potentially fatal skin reactions.  If you, or someone you know who is taking Tegretol, are experiencing any itching, rashes, blisters (this includes in your mouth, on your tongue, or on your lips), or skin discolouration, THIS IS A MEDICAL EMERGENCY, PLEASE SEEK MEDICAL TREATMENT IMMEDIATELY.  These are symptoms that your skin is possibly going to begin to necrose.

I and my amazing human are monitoring me very closely for any rashes or skin discolouration in light of my itching.  Hopefully my skin decides to stay alive and in one piece!